Kansas, 2007

Hail and Damaging Winds in Kansas, June 1, 2007

June 1, 2007 · NWS DDC · 3 events in 2 counties and zones

The event from the 31st of May lingered into the early morning hours, or shortly after midnight, on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The event from the 31st of May lingered into the early morning hours, or shortly after midnight, on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 2:21 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, May 31, 2:21 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU MAY 31 2007

.DISCUSSION...

DAYS 1-2...

TSRA CONTINUES TO DEVELOP IN A -16 TO -18C 5H THERMAL TROF WHICH
WAS LOCATED NEAR THE RIGHT ENTRANCE REGION OF 25H JET THIS
AFTERNOON. ALSO STILL WATCHING OUR NEXT S/W TROF WHICH WAS LOCATED
OVER SRN WY BASED ON 12Z ANALYSIS AS IT CONTINUES ITS SE TRACK
ACROSS NRN CO. AS THIS SECOND SYSTEM CROSSES INTO ERN COLORADO
LATER THIS EVENING STILL EXPECTING CONVECTION TO BECOME MORE
WIDESPREAD AND THEN BEGIN TO QUICKLY MOVE SOUTHEAST ACROSS THE CWA
DURING THE OVERNIGHT HOURS AS A MCS. PERIODS OF HEAVY RAIN IN THIS
MCS STILL LOOKING REASONABLE SO WILL RETAIN FLOOD WATCH WHICH WE
CURRENTLY HAVE GOING BUT WITH BASED ON PROGGED STORM MOTION
PROLONGED PERIODS OF HEAVY RAIN LOOKING LESS LIKELY...ESPECIALLY
FURTHER SOUTHWEST SO WILL NOT BE EXPANDING THE WARNING FURTHER SW.
AS FOR SEVERE WEATHER POTENTIAL THERE WILL A RISK A FEW TORNADOES
EARLY BASED ON SHEAR AND INSTAB...THEN BECOMING MORE OF A HAIL AND
WIND HAZARD ONCE THE MCS GETS ORGANIZED.

WHAT HAPPENS WITH THIS SYSTEM TONIGHT WILL DRIVE THE POTENTIAL OF
SEVERE WEATHER ON FRIDAY. ANOTHER S/W TROF PROGGED TO MOVE ACROSS
THE CWA ON FRIDAY AS MID LVL BAROCLINIC ZONE DROPS SOUTH. NOTICING
DECENT MOISTURE AND 85H-7H FGEN ALONG THIS BAROCLINIC ZONE AS IT
DROPS SOUTH EARLY IN THE DAY SO WILL KEEP SOME HIGH CHC POPS GOING
ACROSS MOST OF THE CWA. THEN LATER IN THE DAY AS THIS MID-UPPER
LEVEL LIFT BEGINS TO INTERACT WITH OUR FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND LOW LEVEL FORCING WILL BE THERE WILL ONCE
AGAIN BE A CHANCE FOR SEVERE WEATHER. AT THIS TIME NOT CONFIDENT
ON WHERE THIS FRONT WILL BE SO AS A RESULT WILL GO WITH A
COMPROMISE BETWEEN THE GFS/NAM SFC POSITION WHICH WILL PLACE OUR
SE CWA IN A FAVORABLE ARE FOR STORMS BY FRIDAY NIGHT.

DAYS 3-7...

NOT MUCH CHANGE IN THE FCST FOR THE PERIOD SUNDAY THROUGH THURSDAY.
IT APPEARS BY MID-NEXT WEEK FAIRLY SUBSTANTIAL PACIFIC JET ENERGY
WILL BEGIN ENTERING THE ROCKIES AND WESTERN PLAINS...SUPPORTING
FAIRLY VIGOROUS LEE CYCLOGENESIS.  AVAILABLE MOISTURE SHOULD BE MORE
THAN ADEQUATE FOR SEVERE WEATHER AROUND MID-NEXT WEEK...THERE IS
JUST THE UNCERTAINTY IN TIMING/EVOLUTION OF THE SYNOPTIC FEATURES.
WILL INSERT SOME SLIGHT CHANCE TSRA POPS FOR MID-NEXT WEEK WHICH
WILL CONTINUE TO BE EVALUATED AS WE GET CLOSER TO THIS TIME RANGE.

&&

.AVIATION...

REALLY HAVING A VERY DIFFICULT TIME TRYING TO FORECAST TIMING OF
CONVECTION FOR TONIGHT AT ALL THREE TAF SITES (DDC,GCK,HYS).  AM
EXPECTING EARLY EVENING THUNDERSTORM ACTIVITY TO BE MAINLY WEST OVER
FAR WESTERN KANSAS BUT WILL GO AHEAD AND INCLUDE A CB IN THE CLOUD
COVER GROUP BEGINNING ROUGHLY 23Z.  THE 03-06Z TIME FRAME WAS VERY
DIFFICULT TO FIGURE OUT FOR CONVECTION LOCATION/TIMING WITH THE
PRIMARY COLD FRONT STILL LIKELY OVER WEST CENTRAL KANSAS AT 09Z.
WILL PLAY THE TAFS A LITTLE MORE CONSERVATIVE WITH JUST VCTS FOR
NOW AND PROB30 FOR TSRA AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  59  76  55 /   0  70  50  20
GCK  78  57  71  53 /  30  60  30  10
EHA  79  57  78  56 /  20  60  10  30
LBL  80  59  79  55 /  10  70  20  30
HYS  77  56  73  53 /  20  70  50  10
P28  80  63  78  60 /   0  70  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
FOR KSZ030-031-043>046-064>066-079-081.

&&

FN18/25/25
Hazardous weather outlook, May 31, 3:35 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT THU MAY 31 2007

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT THU MAY 31 2007 /335 AM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG UPPER LEVEL SUPPORT COMBINED WITH A DEVELOPING COLD FRONT
AND RAPID GULF MOISTURE RETURN WILL RESULT IN THE DEVELOPMENT OF
SEVERE THUNDERSTORMS ACROSS THE HIGH PLAINS LATE TODAY. THESE STORMS
ARE EXPECTED TO FORM ALONG THE HIGHER TERRAIN OF COLORADO AND THEN
ORGANIZE INTO A COMPLEX THIS EVENING AS THEY SPREAD EAST ACROSS
SOUTHWEST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING
WINDS AND FLOODING RAINFALL. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON
AND EVENING AND PERHAPS SATURDAY. THE SEVERE THREAT WILL BE MUCH
LESS THAN TONIGHT. THUNDERSTORMS MAY AGAIN ERUPT ACROSS WESTERN
KANSAS LATE WEDNESDAY AFTERNOON, NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, May 31, 7:19 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             PENDENNIS               38.65N 100.33W
05/31/2007  E1.00 INCH       LANE               KS   PUBLIC

0734 PM     HAIL             3 E SCHOENCHEN          38.71N 99.27W
05/31/2007  E0.75 INCH       ELLIS              KS   PUBLIC

&&

RBURGERT
Local storm report, May 31, 7:24 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             3 N TREGO CENTER        38.92N 99.90W
05/31/2007  E1.00 INCH       TREGO              KS   PUBLIC

&&

26
Local storm report, May 31, 7:32 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          4 NE HARGRAVE           38.59N 99.38W
05/31/2007                   RUSH               KS   PUBLIC

            RELAYED BY LAW ENFORCEMENT

&&

26
Local storm report, May 31, 7:41 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             LIEBENTHAL              38.65N 99.32W
05/31/2007  E1.00 INCH       RUSH               KS   TRAINED SPOTTER

&&

RBURGERT
Local storm report, May 31, 7:51 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 N OTIS                38.55N 99.05W
05/31/2007  E2.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

MSCOTT
Local storm report, May 31, 11:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1212 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 S ELLIS               38.89N 99.56W
05/31/2007  M0.88 INCH       ELLIS              KS   TRAINED SPOTTER

0710 PM     HAIL             SCOTT CITY              38.48N 100.91W
05/31/2007  M1.00 INCH       SCOTT              KS   TRAINED SPOTTER

0711 PM     HAIL             SCOTT CITY              38.48N 100.91W
05/31/2007  M1.00 INCH       SCOTT              KS   TRAINED SPOTTER

0850 PM     HAIL             1 N OTIS                38.55N 99.05W
05/31/2007  M2.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

06

The radar

The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barber

When
June 1, 12:25 AM CST
Where
Barber County, 6 mi W of Hardtner
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -98.759

Three to four inch tree limbs were blown down.

Thunderstorm Wind, Barber

When
June 1, 12:45 AM CST
Where
Barber County, Kiowa
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -98.520

Widespread wind damage from Hardtner to east of Kiowa. One tree was blown down in Kiowa and many limbs of 3 to 4 inches in diameter were blown down. Power was out for 12 hours. Twenty-five power poles were blown down and extensive wheat damage was done by the wind and hail.

Hail, Seward

When
June 1, 1:14 AM CST
Where
Seward County, 2 mi NE of Liberal
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.050, -100.904

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45127, 45130, 45184.